Skip to content
My WebMD Sign In, Sign Up

Announcements

Please take some time to click through these links to find out more about our community.

What is a Trigger and When to Trigger a Post
How and Why to Report a Post
Visit our Crisis Assistance Link for resources. For immediate help, call 911 or get to the ER.


Includes Expert Content
Dr. Schwartz: Why do psychotropics cause other problems?
avatar
larsstarscanary posted:
Hi, Dr. Schwartz,


I got diabetes after taking Zyprexa and Depakote. Thank goodness I don't take and won't take either ever again.

I gained 57 pounds on psychotropic medications, going from someone who was always underweight no matter how much I ate (BMI of 18.1), to a person with a BMI of 28.5.

I have diet-/weight-controlled diabetes, hypercholesterolemia (I think that's how it's spelled), and my current BMI is 23.0. Losing the last 5 pounds was the hardest! I do still take psychotropics, though.

What makes psychotropics cause weight gain, high cholesterol, diabetes, etc? (It doesn't seem fair, especially since no one told me beforehand. Even my medical doctor couldn't understand why I was suddenly packing on the pounds.)

Thanks.

Lar
Reply
 
avatar
Thomas L Schwartz, MD responded:
Your assessment is correct. I'd say about 90% of my meds can cause weight issues. I'm gonna get all psychiatrist geek now so stick with me... drugs like zyprexa block some of the brain's cholinergic system(muscarinic receptors), histaminergic system(antihistamine), serotonin 2c receptor system and the dopamine 2 receptor system (which can increase prolactin) and this makes the body increase sugars, store more starches, increase bad cholesterol and lower the good....add some weight gain, increase stomach size and some blood pressure and you have 'metabolic disorder'...
It is not fair, but it happens. all drugs, even mental ones have physical side effects. We have some antidotes and treatments for these side effects and some of the drugs have less side effect risk... but all drugs have side effects. I am glad you worked some of the weight off!
 
avatar
larsstarscanary replied to Thomas L Schwartz, MD's response:
It's like reading a foreign language! Thank you, Dr. Schwartz for your reply--I'll read it a few times.


Featuring Experts

Thomas L. Schwartz, MD, received his medical degree from and completed his residency in adult psychiatry at the State University of New York (SUNY) Up...More

Helpful Tips

Bringing Peace Back to the Holiday Season Through Mindfulness
http://ezinearticles.com/?Bringing-Peace-Back-to-the-Holiday-Season-Through-Mindfulness&id=8165694 More
Was this Helpful?
0 of 0 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.